“It’s just hair” and “it will grow back.” How many times have those statements been offered up to women who will undergo chemotherapy? Intended or not, they are dodging at best, dismissing at worst a woman’s valid emotions at having to surrender her hair in the name of life. OF COURSE it’s a small price to pay for survival (who doesn’t know that!?), but a price no less. As women facing cancer treatment, we set our eyes on the prize, that being a future that includes life, love, health…. AND the return of our hair.
But what if they’re wrong? Or more accurately asked, what if there is a 3-6 percent chance our hair loss will persist for years following chemotherapy or possibly even for the rest of our lives? Responding to the growing number of women who take Taxotere with other chemotherapy drugs and find their hair does not grow back, Vice President of Medical Affairs for the pharmaceutical gargantuan, Sanofi-Aventis responds:
“Taking into account the benefit brought by this type of therapy, we think things should be put in perspective.”
Ok, but whose perspective? That of the profiteers, or that of the sufferers?
Persistent alopecia is in fact potential side effect of the chemotherapy drug Taxotere when taken in combination with other drugs. There is even a support and advocacy group of women who suffer persistent alopecia due to Taxotere who call themselves “Taxotears.” Their objective is not to get Taxotere taken off the market but to ensure that each and every woman who is offered Taxotere as a chemotherapy regimen be warned that persistent alopecia is a possibility. They simply want women to have the ability to make their own informed choice.
Finding the new “normal” as a cancer survivor is hard enough even when our hair does grow back. We deserve the right to make informed choices. It’s not just about our hair, it’s about our ability to heal and re-identify with the cancer-free version of ourselves.
Have you or anyone you know taken Taxotere and experienced persistent alopecia? If you’ve ever taken Taxotere, were you told beforehand that persistent alopecia was a potential side effect?
All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.